Postural hypotension is the medical name for the dizziness and light-headedness that you get from standing up too fast. It's caused by the delay while your heart and blood vessels adjust to your new position, during which there is a shortage of oxygen to the brain. Once the heart speeds up and the blood vessels constrict, your blood pressure should return to normal.

Normally this isn't a problem, but if it happens excessively, doesn't fade quickly, or causes fainting, you should see a doctor.

Possible causes of postural hypotension include:

Occurs when one's body is unable to maintain proper "orthostasis"--that is, when one's blood pressure drops inappropriately depending on one's position (sitting, standing, lying down), rather than acclimating to the new position. (See also positional hypotension.)

Most people experience mild orthostatic hypotension from time to time. They stand up too fast, experience a quick drop in blood pressure that leaves them feeling a bit lightheaded, but then everything is okay again within a few seconds.

But in some cases, severe orthostatic hypotension can be indicative of an autonomic nervous system disorder known as dysautonomia. (For more information about the diagnosis and treatment of this disorder, see dysautonomia.)

Orthostatic hypotension is also a common side effect of dopamine agonist medications (usually used to treat Parkinson's Disease or Restless Legs Syndrome). If the patient stops taking these medications, the hypotensive symptoms usually disappear--but this is a bit of a Catch-22, because patients on dopamine agonists usually need to remain on these medications in order to maintain their quality of life.

Jobst stockings are often effective in relieving mild symptoms of orthostatic hypotension.

Log in or registerto write something here or to contact authors.